Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes light periods while taking combined oral contraceptive pill?

I have been experiencing lower quadrant abdominal pain or near the groin area on my right side and have been to see my GP where he conducted a urine test and found a small trace of blood in my urine, he told me to go back in a couple of days again if the pain was still present and haven't managed to do so due to being busy. He also referred me for an ultrasound which I have in 2 weeks but the pain is not going away and I am making sure I am drinking plenty of fluids, I am also a bit worried as my period whilst the pain has been present has been lighter than usual and I'm on the combined oral contraceptive pill and have never experienced anything like it before. Please could you help me as it is very worrying as to what could be causing this as I am only young and am unsure of what to do.
Wed, 12 Feb 2014
Report Abuse
OBGYN 's  Response
Hi. I hope I can help. In young women ovarian cysts are common, even on oral contraceptive pills. Your doctor ordered an ultrasound to look for a cyst as the cause of your R sided pain. He likely put it off two weeks to see if the pain will resolve on its own, as most cysts go away even if nothing is done. If the cyst is very large, has solid components (which is less likely and seen by ultrasound), or is painful enough to interfere with your usual activities, he may advise a same day surgery called laparoscopy to look and treat the cyst. Don't stop your pills as women off pills have more cysts than women with cysts. If the pain becomes severe or you have a fever and vomiting, see a doctor, even if you have to go to the emergency room. Sometimes R sided pain is from the appendix, not the ovary, though again, its less likely. If the pain is from a small simple cyst (simple means all fluid, no solid parts) then motrin,or other over the counter pain meds, and time should resolve the problem.The blood in your urine may be because of the vaginal bleeding, and should be rechecked when not bleeding at all. Even if it is still there 85% of the time it sin't because of any problem. Some people "spill" a few blood cells into their urine without anything being wrong. Your doctor should follow this up after the pain is gone. Some testing might be needed if it continues to make sure your kidneys and renal system are all OK. A lighter period is not necessarily a problem on pills, it is likely to occur the longer you are on the pill, however if this is very different for you then one other test is important, especially if you have missed pills a few times this last cycle, and that is a pregnancy test. You can do one your self with a first morning specimen of urine, but if it is negative, you should have the doctor follow up with a blood test, which picks up HCG, the pregnancy hormone before it is found in the urine. If positive you will need a few more blood tests to be sure a pregnancy has not grown in the R tube instead of the uterus. That can cause pain w/o fever, and light bleeding. It usually requires surgery to treat, though there are also medical options if it is very small.
So, to give you a summary. Likely this is a minor problem that will go away on its own, but its important to return to the doctor and let him make sure there isn't a less likely, bigger problem starting. The earlier you know for sure what is going on, the simpler the treatment.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sensory system


What causes light periods while taking combined oral contraceptive pill?

Hi. I hope I can help. In young women ovarian cysts are common, even on oral contraceptive pills. Your doctor ordered an ultrasound to look for a cyst as the cause of your R sided pain. He likely put it off two weeks to see if the pain will resolve on its own, as most cysts go away even if nothing is done. If the cyst is very large, has solid components (which is less likely and seen by ultrasound), or is painful enough to interfere with your usual activities, he may advise a same day surgery called laparoscopy to look and treat the cyst. Don t stop your pills as women off pills have more cysts than women with cysts. If the pain becomes severe or you have a fever and vomiting, see a doctor, even if you have to go to the emergency room. Sometimes R sided pain is from the appendix, not the ovary, though again, its less likely. If the pain is from a small simple cyst (simple means all fluid, no solid parts) then motrin,or other over the counter pain meds, and time should resolve the problem.The blood in your urine may be because of the vaginal bleeding, and should be rechecked when not bleeding at all. Even if it is still there 85% of the time it sin t because of any problem. Some people spill a few blood cells into their urine without anything being wrong. Your doctor should follow this up after the pain is gone. Some testing might be needed if it continues to make sure your kidneys and renal system are all OK. A lighter period is not necessarily a problem on pills, it is likely to occur the longer you are on the pill, however if this is very different for you then one other test is important, especially if you have missed pills a few times this last cycle, and that is a pregnancy test. You can do one your self with a first morning specimen of urine, but if it is negative, you should have the doctor follow up with a blood test, which picks up HCG, the pregnancy hormone before it is found in the urine. If positive you will need a few more blood tests to be sure a pregnancy has not grown in the R tube instead of the uterus. That can cause pain w/o fever, and light bleeding. It usually requires surgery to treat, though there are also medical options if it is very small. So, to give you a summary. Likely this is a minor problem that will go away on its own, but its important to return to the doctor and let him make sure there isn t a less likely, bigger problem starting. The earlier you know for sure what is going on, the simpler the treatment.